Alert archive / Iowa / Blizzard Warnings in 2013
Blizzard Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this blizzard warning at Mar 17, 2013, 3:43 PM CDT for 7 counties in Iowa. It took effect at Mar 18, 2013, 1:00 AM CDT. It was in force for 10 hr. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 17, 2013, 3:43 PM CDT (20:43 UTC)
- In effect from
- Mar 18, 2013, 1:00 AM CDT
- Expired
- Mar 18, 2013, 11:29 AM CDT
- In force
- 10 hr
- Issued by
- NWS Des Moines, IA
Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 5:54 AM CDT | SNOW 1 | 5 S Estherville, IA | SNOW ENDED LIGHT RAIN NOW |
| Mar 18, 7:10 AM CDT | SNOW 0.5 | Swea City, IA | |
| Mar 18, 7:15 AM CDT | SNOW 0.5 | Mason City, IA | |
| Mar 18, 7:20 AM CDT | SNOW 1 | Ringsted, IA | |
| Mar 18, 7:25 AM CDT | SNOW 1.2 | Lake Mills, IA | |
| Mar 18, 8:15 AM CDT | SNOW 1 | 4 E Estherville, IA | |
| Mar 18, 8:55 AM CDT | SNOW 1.8 | Clear Lake, IA | |
| Mar 18, 9:45 AM CDT | SNOW 2 | 3 W Algona, IA | |
| Mar 18, 10:40 AM CDT | SNOW 1.1 | Kanawha, IA | |
| Mar 18, 10:40 AM CDT | SNOW 2.2 | Northwood, IA | |
| Mar 18, 10:45 AM CDT | SNOW 1 | Emmetsburg, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
390 WWUS43 KDMX 172043 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 343 PM CDT SUN MAR 17 2013 ...BLIZZARD CONDITIONS EXPECTED OVER NORTHERN IOWA MONDAY... .A POTENT CLIPPER SYSTEM WILL BRING LIGHT TO MODERATE SNOW ACROSS NORTHERN IOWA OVERNIGHT TONIGHT INTO MONDAY MORNING. VERY STRONG WEST TO NORTHWEST WINDS ARE EXPECTED TO DEVELOP LATE MONDAY MORNING AND WILL CONTINUE THROUGH THE AFTERNOON. THE FRESH SNOW FORECAST TONIGHT...COMBINED WITH THE CURRENT SNOW PACK...ADDITIONAL FALLING SNOW MONDAY AFTERNOON AND VERY STRONG WINDS...BLIZZARD CONDITIONS ARE LIKELY BY MONDAY AFTERNOON OVER FAR NORTHERN IOWA. IAZ004>007-015>017-180445- /O.NEW.KDMX.BZ.W.0001.130318T0600Z-130319T0300Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY 343 PM CDT SUN MAR 17 2013 ...BLIZZARD WARNING IN EFFECT FROM 1 AM TO 10 PM CDT MONDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 1 AM TO 10 PM CDT MONDAY. * TIMING...LIGHT TO MODERATE SNOW IS ANTICIPATED TO DEVELOP DURING THE OVERNIGHT HOURS TONIGHT AND CONTINUE THROUGH MONDAY MORNING. ANOTHER ROUND OF LIGHT SNOW SHOWERS ARE EXPECTED MONDAY AFTERNOON. IN ADDITION TO THE SNOW...VERY STRONG WEST TO NORTHWEST WINDS WILL DEVELOP LATE MONDAY MORNING AND PERSIST THROUGH THE EVENING HOURS WHEN BLIZZARD CONDITIONS ARE FORECAST. * STORM TOTAL SNOW ACCUMULATIONS...2 TO 3 INCHES BY MONDAY MORNING. * WINDS/VISIBILITY...SOUTH WINDS OF 15 TO 25 MPH OVERNIGHT TONIGHT DURING MAY CAUSE VISIBILITY TO DROP TO LESS THAN A MILE AT TIMES. WINDS WILL SHIFT WEST TO NORTHWEST AND INCREASE TO 25 TO 30 MPH BY MIDDAY MONDAY. GUST TO 45 MPH ARE ANTICIPATED AND WILL LEAD TO BLOWING SNOW AND REDUCE VISIBILITY TO LESS THAN ONE QUARTER OF A MILE FOR AN EXTENDED PERIOD MONDAY AFTERNOON. * IMPACTS...EXTREMELY HAZARDOUS DRIVING CONDITIONS ARE PROJECTED DUE THE VERY STRONG WINDS...BLOWING SNOW...LOW VISIBILITY AND SNOW COVERED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ IAZ023>028-033>039-180445- /O.NEW.KDMX.WW.Y.0008.130318T0600Z-130319T0300Z/ POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION... HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY... FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO 343 PM CDT SUN MAR 17 2013 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 PM CDT MONDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 1 AM TO 10 PM CDT MONDAY. * TIMING...LIGHT TO MODERATE SNOW WILL DEVELOP OVERNIGHT TONIGHT AND CONTINUE INTO MONDAY MORNING. * STORM TOTAL SNOW ACCUMULATIONS...2 TO 3 INCHES. * WINDS/VISIBILITY...SOUTH WINDS OF 15 TO 25 MPH OVERNIGHT TONIGHT DURING MAY CAUSE VISIBILITY DOWN TO LESS THAN A MILE AT TIMES. WINDS WILL SHIFT WEST TO NORTHWEST AND INCREASE TO 20 TO 25 MPH BY MIDDAY MONDAY. GUSTS UP TO 40 MPH ARE POSSIBLE AND WILL CAUSE BLOWING SNOW AND REDUCE VISIBILITY TO LESS THAN A HALF MILE AT TIMES MONDAY AFTERNOON. * IMPACTS...HAZARDOUS DRIVING CONDITIONS ARE PROJECTED BY MONDAY DUE THE STRONG WINDS...BLOWING SNOW...LOW VISIBILITY AND SNOW COVERED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITY WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ PODRAZIK
4 follow-up statements
632 WWUS43 KDMX 180150 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 850 PM CDT SUN MAR 17 2013 ...BLIZZARD CONDITIONS EXPECTED OVER FAR NORTHERN IOWA MONDAY... .A POTENT CLIPPER SYSTEM WILL BRING LIGHT TO MODERATE SNOW ACROSS NORTHERN IOWA TONIGHT INTO MONDAY MORNING. VERY STRONG WEST TO NORTHWEST WINDS WILL DEVELOP BY MID TO LATE MONDAY MORNING AND WILL CONTINUE THROUGH THE AFTERNOON. THE NEW SNOW ON TOP OF THE CURRENT SNOW PACK WILL BE HIGHLY CONDUCIVE TO BLOWING AND DRIFTING LEADING TO THE HIGH POTENTIAL FOR BLIZZARD CONDITIONS BY MONDAY AFTERNOON OVER FAR NORTHERN IOWA. IAZ004>007-015>017-181000- /O.CON.KDMX.BZ.W.0001.130318T0600Z-130319T0300Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY 850 PM CDT SUN MAR 17 2013 ...BLIZZARD WARNING REMAINS IN EFFECT FROM 1 AM TO 10 PM CDT MONDAY... * TIMING...LIGHT TO MODERATE SNOW IS ANTICIPATED TO DEVELOP DURING THE OVERNIGHT HOURS TONIGHT AND CONTINUE THROUGH MONDAY MORNING. LIGHT SNOW SHOWERS ARE EXPECTED MONDAY AFTERNOON. IN ADDITION TO THE SNOW...VERY STRONG WEST TO NORTHWEST WINDS WILL DEVELOP LATE MONDAY MORNING AND PERSIST THROUGH THE EVENING HOURS WITH BLIZZARD CONDITIONS FORECAST. * STORM TOTAL SNOW ACCUMULATIONS...2 TO 3 INCHES BY MONDAY MORNING. * WINDS/VISIBILITY...SOUTH WINDS OF 15 TO 25 MPH OVERNIGHT TONIGHT DURING MAY CAUSE VISIBILITY TO DROP TO LESS THAN A MILE AT TIMES. WINDS WILL SHIFT WEST TO NORTHWEST AND INCREASE TO 25 TO 30 MPH BY MIDDAY MONDAY WITH GUSTS TO 45 MPH. THIS WILL LEAD TO BLOWING SNOW AND SIGNIFICANTLY REDUCED VISIBILITIES TO LESS THAN ONE QUARTER OF A MILE FOR AN EXTENDED PERIOD MONDAY AFTERNOON. * IMPACTS...EXTREMELY HAZARDOUS DRIVING CONDITIONS ARE PROJECTED DUE THE VERY STRONG WINDS...BLOWING SNOW...LOW VISIBILITY AND SNOW COVERED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ IAZ023>028-033>039-181000- /O.CON.KDMX.WW.Y.0008.130318T0600Z-130319T0300Z/ POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION... HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY... FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO 850 PM CDT SUN MAR 17 2013 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 PM CDT MONDAY... * TIMING...LIGHT TO MODERATE SNOW WILL DEVELOP OVERNIGHT TONIGHT AND CONTINUE INTO MONDAY MORNING. * STORM TOTAL SNOW ACCUMULATIONS...1 TO 3 INCHES. * WINDS/VISIBILITY...SOUTH WINDS OF 15 TO 25 MPH OVERNIGHT TONIGHT DURING MAY CAUSE VISIBILITY DOWN TO LESS THAN A MILE AT TIMES. WINDS WILL SHIFT WEST TO NORTHWEST AND INCREASE TO 20 TO 25 MPH BY MIDDAY MONDAY. GUSTS UP TO 40 MPH ARE POSSIBLE AND WILL CAUSE BLOWING SNOW AND REDUCE VISIBILITY TO LESS THAN A HALF MILE AT TIMES MONDAY AFTERNOON. * IMPACTS...HAZARDOUS DRIVING CONDITIONS ARE PROJECTED BY MONDAY DUE THE STRONG WINDS...BLOWING SNOW...LOW VISIBILITY AND SNOW COVERED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITY WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$
974 WWUS43 KDMX 180841 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 341 AM CDT MON MAR 18 2013 ...BLIZZARD CONDITIONS EXPECTED OVER FAR NORTHERN IOWA TODAY... .A POTENT LOW PRESSURE SYSTEM OVER SOUTHEAST SOUTH DAKOTA WILL MOVE TO WESTERN LAKE SUPERIOR BY LATE TODAY. HEAVY SNOWFALL IS NOT EXPECTED...HOWEVER STRONG NORTHWEST WINDS BEHIND THE LOW WILL OVERSPREAD THE STATE TODAY. THE NEW SNOW ON TOP OF THE CURRENT SNOW PACK WILL BE CONDUCIVE TO BLOWING AND DRIFTING LEADING TO THE POTENTIAL FOR BLIZZARD CONDITIONS AT TIMES BY THIS AFTERNOON OVER FAR NORTHERN IOWA. IAZ004>007-015>017-181645- /O.CON.KDMX.BZ.W.0001.000000T0000Z-130319T0300Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY 341 AM CDT MON MAR 18 2013 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * TIMING...A BAND OF SNOW WILL MOVE INTO THE AREA DURING THE PREDAWN HOURS AND CONTINUE THROUGH THE MORNING. THE SNOW WILL TAPER OFF FOR THE AFTERNOON...BUT PERIODS OF SNOW SHOWERS WILL CONTINUE. IN ADDITION TO THE SNOW...VERY STRONG WEST TO NORTHWEST WINDS WILL DEVELOP LATE THIS MORNING AND PERSIST THROUGH THE EVENING HOURS WITH BLIZZARD CONDITIONS AT TIMES FORECAST. * STORM TOTAL SNOW ACCUMULATIONS...2 TO 3 INCHES BY MID DAY TODAY. * WINDS/VISIBILITY...WINDS WILL SHIFT WEST TO NORTHWEST AND INCREASE TO 25 TO 30 MPH BY MIDDAY MONDAY WITH GUSTS TO 45 MPH. THIS WILL LEAD TO BLOWING SNOW AND SIGNIFICANTLY REDUCED VISIBILITIES TO LESS THAN ONE QUARTER OF A MILE FOR AN EXTENDED PERIOD THIS AFTERNOON. * IMPACTS...EXTREMELY HAZARDOUS DRIVING CONDITIONS ARE PROJECTED DUE THE VERY STRONG WINDS...BLOWING SNOW...LOW VISIBILITY AND SNOW COVERED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ IAZ023>028-033>039-181645- /O.CON.KDMX.WW.Y.0008.000000T0000Z-130319T0300Z/ POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION... HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY... FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO 341 AM CDT MON MAR 18 2013 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * TIMING...A BAND OF SNOW WILL MOVE INTO THE AREA DURING THE PREDAWN HOURS AND CONTINUE THROUGH THE MORNING. THE SNOW WILL TAPER OFF FOR THE AFTERNOON. * STORM TOTAL SNOW ACCUMULATIONS...1 TO 2 INCHES. * WINDS/VISIBILITY... WINDS WILL SHIFT WEST TO NORTHWEST AND INCREASE TO 20 TO 25 MPH BY MIDDAY. GUSTS UP TO 40 MPH ARE POSSIBLE AND WILL CAUSE BLOWING SNOW AND REDUCE VISIBILITY TO LESS THAN A HALF MILE AT TIMES THIS AFTERNOON. * IMPACTS...HAZARDOUS DRIVING CONDITIONS ARE PROJECTED BY MONDAY DUE THE STRONG WINDS...BLOWING SNOW...LOW VISIBILITY AND SNOW COVERED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITY WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$
974 WWUS43 KDMX 181230 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 730 AM CDT MON MAR 18 2013 ...BLIZZARD CONDITIONS POSSIBLE OVER FAR NORTHERN IOWA TODAY... .A POTENT LOW PRESSURE SYSTEM OVER NORTHWEST MINNESOTA WILL MOVE TO NORTHERN LAKE SUPERIOR TONIGHT. HEAVY SNOWFALL IS NOT EXPECTED...HOWEVER STRONG NORTHWEST WINDS BEHIND THE LOW WILL OVERSPREAD THE STATE TODAY. THE NEW SNOW ON TOP OF THE CURRENT SNOW PACK WILL BE CONDUCIVE TO BLOWING AND DRIFTING LEADING TO THE POTENTIAL FOR BLIZZARD CONDITIONS AT TIMES BY THIS AFTERNOON OVER FAR NORTHERN IOWA. IAZ004>007-015>017-182030- /O.CON.KDMX.BZ.W.0001.000000T0000Z-130319T0300Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY 730 AM CDT MON MAR 18 2013 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * TRENDS...A BAND OF SNOW ALONG AND EAST OF INTERSTATE 35 WILL MOVE TO THE EAST OF THE AREA BY MID MORNING. PERIODS OF SNOW SHOWERS ARE EXPECTED THIS AFTERNOON. IN ADDITION TO THE SNOW...VERY STRONG WEST TO NORTHWEST WINDS AND FALLING TEMPERATURES WILL DEVELOP LATE THIS MORNING AND PERSIST THROUGH THE EVENING HOURS AND MAY CAUSE BLIZZARD CONDITIONS AT TIMES. * STORM TOTAL SNOW ACCUMULATIONS...1 TO 3 INCHES BY MID DAY TODAY. * WINDS/VISIBILITY...WINDS WILL SHIFT WEST TO NORTHWEST AND INCREASE TO 25 TO 30 MPH BY LATE MORNING WITH GUSTS TO 45 MPH. THIS WILL LEAD TO BLOWING SNOW AND SIGNIFICANTLY REDUCED VISIBILITIES TO LESS THAN ONE QUARTER OF A MILE AT TIMES THROUGH THE AFTERNOON. * IMPACTS...EXTREMELY HAZARDOUS DRIVING CONDITIONS ARE PROJECTED DUE THE VERY STRONG WINDS...BLOWING SNOW...LOW VISIBILITY AND SNOW COVERED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ IAZ023>028-033>039-182030- /O.CON.KDMX.WW.Y.0008.000000T0000Z-130319T0300Z/ POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION... HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY... FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO 730 AM CDT MON MAR 18 2013 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * TRENDS...A BAND OF SNOW ALONG AND EAST OF INTERSTATE 35 WILL MOVE TO THE EAST OF THE AREA BY MID MORNING. PERIODS OF SNOW SHOWERS ARE EXPECTED THIS AFTERNOON. * STORM TOTAL SNOW ACCUMULATIONS...1 TO 2 INCHES. * WINDS/VISIBILITY... WINDS WILL SHIFT WEST TO NORTHWEST AND INCREASE TO 20 TO 25 MPH BY NOON. GUSTS UP TO 40 MPH ARE POSSIBLE AND WILL CAUSE BLOWING SNOW AND REDUCE VISIBILITY TO LESS THAN A HALF MILE AT TIMES THIS AFTERNOON. * IMPACTS...HAZARDOUS DRIVING CONDITIONS ARE PROJECTED BY MONDAY DUE THE STRONG WINDS...BLOWING SNOW...LOW VISIBILITY AND SNOW COVERED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITY WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$
918 WWUS43 KDMX 181629 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1129 AM CDT MON MAR 18 2013 .LOW PRESSURE WILL CONTINUE TO LIFT NORTHEAST THROUGH THE UPPER MIDWEST THIS AFTERNOON WITH STRONG WINDS ON THE BACKSIDE OF THE SYSTEM. THE COMBINATION OF SNOW SHOWERS...STRONG WINDS AND BLOWING SNOW WILL PRODUCE HAZARDOUS CONDITIONS. IAZ004>007-015>017-190030- /O.CAN.KDMX.BZ.W.0001.000000T0000Z-130319T0300Z/ /O.EXA.KDMX.WW.Y.0008.000000T0000Z-130319T0300Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY 1129 AM CDT MON MAR 18 2013 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING... ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER WEATHER ADVISORY FOR LIGHT SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING. THE BLIZZARD WARNING HAS BEEN CANCELLED. * TRENDS...SCATTERED SNOW SHOWERS ARE EXPECTED THIS AFTERNOON IN THE ADVISORY AREA. THESE WILL AT TIMES...REDUCE VISIBILITY TO UNDER ONE HALF MILE. * ADDITIONAL SNOW ACCUMULATIONS...UNDER ONE INCH. * WINDS/VISIBILITY...STRONG NORTHWEST WINDS ARE FORECAST TO INCREASE TO 20 TO 30 MPH DURING THE AFTERNOON WITH GUSTS OF UP TO 45 MPH. THIS WILL PRODUCE BLOWING SNOW HELPING TO REDUCE VISIBILITIES AND WHEN COMBINED WITH SNOW SHOWERS...MAY REDUCE VISIBILITIES BRIEFLY TO BELOW ONE QUARTER MILE * IMPACTS...HAZARDOUS DRIVING CONDITIONS ARE PROJECTED BY MONDAY DUE THE STRONG WINDS...BLOWING SNOW...LOW VISIBILITY AND SNOW COVERED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITY WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ IAZ023>028-033>039-190030- /O.CON.KDMX.WW.Y.0008.000000T0000Z-130319T0300Z/ POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION... HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY... FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO 1129 AM CDT MON MAR 18 2013 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * TRENDS...ISOLATED TO SCATTERED SNOW SHOWERS ARE EXPECTED DURING THE AFTERNOON. VISIBILITIES WILL DROP IN AND AROUND THESE SNOW SHOWERS. * ADDITIONAL SNOW ACCUMULATIONS...ONE HALF INCH OR LESS. * WINDS/VISIBILITY...NORTHWEST WINDS AT 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE EXPECTED THIS AFTERNOON. SOME BLOWING SNOW IS EXPECTED...ESPECIALLY NEAR THE SURFACE. VISIBILITIES WILL BRIEFLY DROP IN AND AROUND SNOW SHOWERS TO LESS THAN ONE HALF MILE. * IMPACTS...HAZARDOUS DRIVING CONDITIONS ARE PROJECTED THIS AFTERNOON DUE THE STRONG WINDS...BLOWING SNOW...LOW VISIBILITY AND SNOW BEING BLOWN OVER THE ROAD SURFACE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITY WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this blizzard warning went out at Mar 17, 12:45 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Mar 17, 12:45 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1245 PM CDT SUN MAR 17 2013 ...UPDATED FOR 18Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... UPPER AIR FEATURE IS BRUSHING TO THE SOUTH OF THE CWA AND MAY BRING A LITTLE LIGHT RASN TO THE FAR SOUTH THIS AFTERNOON...BUT IN EFFECT IT WILL BE CUT OFF FROM THE STATE. HIGH PRESSURE WILL DOMINATE WITH THE COOL AIR REMAINING IN PLACE. WINDS WILL GRADUALLY SWING AROUND TO THE SOUTHEAST THIS AFTERNOON. ATTENTION TURNS TO THE SYSTEM MOVING THROUGH THE ROCKIES THIS MORNING. CLOUDS WILL INCREASE AHEAD OF THE SYSTEM...SO NOT MUCH CHANCE OF CLEARING IN THE CWA TODAY. PRECIP SHOULD REMAIN TO THE WEST OF THE CWA UNTIL VERY LATE IN THE FORECAST PERIOD. WILL PUT IN SOME LOW POPS FOR THE FAR WEST IN THE LAST HOUR OR TWO OF THE PERIOD FOR A MIXTURE OF RASN. .LONG TERM /TONIGHT THROUGH SATURDAY/... FORECAST CONCERNS CENTER AROUND APPROACHING LOW PRESSURE SYSTEM BRINGING PRECIPITATION CHANCES FOR THE END OF THE WEEKEND AND MONDAY. QUICK MOVING LOW WILL PUSH EASTWARD ACROSS THE DAKOTAS AND NORTHERN MINNESOTA FOR SUNDAY NIGHT INTO MONDAY. MODELS ARE IN DECENT AGREEMENT WITH LOCATION OF LOW AND BETTER AGREEMENT WITH TIMING. HAVE CUT BACK A BIT ON ONSET OF PRECIPITATION TONIGHT AS MOISTURE INCREASES AHEAD OF ASSOCIATED FRONTAL BOUNDARY. PRECIPITATION WILL QUICKLY OVERSPREAD THE CWA...WITH SOUNDING INDICATING SATURATION SHORTLY AFTER 06Z AT MOST LOCATIONS. FORCING IS GOOD WITH THE SYSTEM...WITH GOOD LIFT THROUGH THE DENDRITIC LAYER AT LOCATIONS ACROSS THE NORTH AND COULD SEE BRIEF PERIODS OF MODERATE TO HEAVY SNOWFALL. HOWEVER...SYSTEM QUICKLY PULLS EAST OF THE AREA WITH PRECIPITATION QUICKLY ENDING AS SUBSIDENCE WORKS IN BEHIND FRONT. HAVE KEPT SNOWFALL TOTALS NEAR GOING...WITH LOWER QPF AMOUNTS DUE TO PROGRESSIVE NATURE OF SYSTEM. ACROSS THE SOUTH WILL LIKELY SEE A MIX OF RAIN/SNOW BEFORE CHANGING OVER TO SNOW EARLY IN THE MORNING. COLDER TEMPERATURES BEHIND FRONT WILL SWITCH PRECIPITATION TO ALL SNOW ACROSS THE CWA BY EARLY MONDAY. THERE IS A CHANCE FOR FREEZING RAIN ACROSS THE NORTH AS ICE INTRODUCTION IS LOST MONDAY...BUT BELIEVE THE PRECIPITATION WILL END BEFORE THIS DRY AIR WORKS IN AND HAVE NOT INCLUDED MENTION ATTM. BIG CONCERN WILL BE THE INCREASE IN WINDS BEHIND THE LOW. LATEST MODEL RUNS HAVE INCREASED WINDS AT THE TOP OF THE MIXED LAYER SLIGHTLY...WITH MIXED LAYER WINDS NEAR 40KTS ACROSS THE NORTH. HOWEVER...DO NOT BELIEVE THESE WILL BE FULLY REALIZED...AND HAVE ONLY BUMPED WINDS AND GUSTS UP A BIT. WINDS WILL INCREASE BEHIND SNOWFALL...BUT COULD STILL LEAD TO SIGNIFICANT IMPACTS WITH BLOWING AND DRIFTING OF FRESH FALLEN SNOW. COULD ALSO SEE LIMITED VISIBILITIES AT TIMES ACROSS THE NORTH AS FRESH SNOW MAY BE LOFTED. STILL HAVE SOME UNCERTAINTIES IN SNOWFALL TOTALS AS GFS INDICATED HIGHER QPF AMOUNTS...AND STRENGTH OF WINDS GIVING MODEL UNCERTAINTIES IN PLACEMENT OF LOW. MAY NEED A WINTER WEATHER ADVISORY ACROSS THE NORTH FOR SNOWFALL TOTALS...BUT IMPACTS FROM WINDS WILL PERSISTING THROUGH MONDAY AFTER SNOWFALL HAS ENDED. AS SYSTEM PULLS EAST COULD SEE LINGERING LIGHT SNOW OR FLURRIES BEHIND DEPARTING LOW. IN ADDITION...A WEAK SHORTWAVE MAY PUSH SE ACROSS IOWA FOR LATE TUESDAY. HOWEVER...DO NOT HAVE HIGH CONFIDENCE IN TIMING OR LOCATION FOR PRECIPITATION ASSOCIATED WITH THIS SYSTEM AND ANY SNOWFALL TOTALS WOULD BE LIGHT. TEMPERATURES WILL FALL QUICKLY IN THE AFTERNOON MONDAY BEHIND FROPA AND TEMPERATURES WILL REMAIN WELL BELOW NORMAL FOR THE EXTENDED AS NORTHWESTERLY FLOW DOMINATES ALOFT. FOCUS OF EXTENDED THEN TURNS TO ADDITIONAL LOW PRESSURE SYSTEM EXPECTED TO DIG SE ACROSS THE PLAINS FOR LATE IN THE WEEK. HOWEVER...MODELS HAVE COME INTO BETTER AGREEMENT WITH TRACK OF THIS LOW...KEEPING IT WEST OF IOWA...ACROSS NE/KS. THEREFORE HAVE CUT BACK ON POPS IN THE EXTENDED...WITH ONLY SLIGHT CHANCES GOING ACROSS THE FAR WEST FOR FRIDAY. GFS STILL PUSHES SYSTEM INTO IOWA FOR THE WEEKEND...BUT HAVE TRENDED DRY FOR NOW TOWARDS THE ECMWF. && .AVIATION...17/18Z RELATIVE CALM BEFORE THE STORM THIS AFTERNOON WITH GENERALLY VFR CONDITIONS FOR MUCH OF CENTRAL IOWA. EXCEPTION IS IN FAR SOUTHERN IOWA WHERE MVFR CEILINGS HAVE OVERSPREAD THE AREA. THESE CEILINGS WILL EVENTUALLY BE PULLED NORTHWARD THIS EVENING INTO THE OVERNIGHT AS LOW PRESSURE ARRIVES FROM THE WEST. WIDESPREAD MVFR TO IFR CONDITIONS ARE EXPECTED BY LATE EVENING INTO THE OVERNIGHT AS SNOW SPREAD ACROSS MUCH OF CENTRAL IOWA. THIS WILL LIMIT CEILINGS AND VISIBILITIES THROUGH AROUND 12Z ON MONDAY WITH IMPROVING CONDITIONS THEREAFTER. WINDS WILL BE EAST TO SOUTHEAST THROUGH THIS EVENING THEN BECOMING SOUTHERLY OVERNIGHT. BY MONDAY...STRONG WEST TO NORTHWEST WINDS WILL DEVELOP BY LATE MORNING WITH CONSIDERABLE BLOWING SNOW IN NORTHERN IOWA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS MAR 13 LONG TERM...AWB AVIATION...COGIL
Hazardous weather outlook, Mar 17, 5:01 AM CDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 501 AM CDT SUN MAR 17 2013 IAZ004>007-015>017-023>028-033>039-044>050-181115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 501 AM CDT SUN MAR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT LIGHT TO MODERATE SNOW WILL BEGIN TONIGHT. SNOWFALL RATES MAY BE MODERATE AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL SNOWFALL IS POSSIBLE MONDAY. VERY STRONG NORTHWEST WINDS ARE LIKELY TO DEVELOP LATE MONDAY MORNING AND INTO THE AFTERNOON HOURS...WHICH WILL LEAD TO BLOWING AND DRIFTING OF SNOW. BLOWING SNOW MAY REDUCE VISIBILITY THROUGH MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ057>062-070>075-081>086-092>097-181115- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 501 AM CDT SUN MAR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT LIGHT TO MODERATE SNOW WILL BEGIN TONIGHT. SNOWFALL RATES MAY BE MODERATE AT TIMES...ESPECIALLY ALONG AND NORTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG AND GUSTY NORTHWEST WINDS ARE FORECAST FOR LATE MONDAY MORNING INTO EARLY MONDAY EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AWB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:43 PM CDT | Winter Weather Advisory | DMX | Black Hawk, Bremer, Butler, Calhoun, Cerro Gordo, Emmet and 14 more | 36 hr |
Nearby
Blizzard Warnings in Iowa, 2013Every blizzard warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.